Tennessee, 2008

Hail in Tennessee, May 20, 2008

May 20, 2008 · NWS HUN · 1 event in 1 county or zone

A strong cold front pushed into very unstable air, which produced isolated severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front pushed into very unstable air, which produced isolated severe convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:38 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, May 20, 9:38 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 AM CDT TUE MAY 20 2008

.UPDATE...
MADE MINOR INCREASE TO POPS...BUT SLIGHT CHANCE/CHANCE WORDING IN
CURRENT ZONE GROUPINGS WILL ESSENTIALLY REMAIN THE SAME. DECREASED
CLOUD COVER FOR THE REMAINDER OF THE MORNING IN THE WEST...AND
INCREASED IN THE EAST. NO OTHER CHANGES MADE AT THIS TIME.

&&

.DISCUSSION...
SHORT TERM CHALLENGES CENTER AROUND CONVECTIVE/PRECIP CHANCES AS
COLD FRONT MOVES THROUGH THE AREA THIS AFTN. BASICALLY...HAVE KEPT
FCST TAILORED TO SHOW SLIGHTLY HIGHER POPS/QPF IN SERN AREAS WHICH
WILL EXPERIENCE THE FRONTAL PASSAGE LATER IN THE AFTN...AND THUS
CAN REALIZE BETTER HEATING/DESTABILIZATION. FRONT SHOULD CROSS
THROUGH KHSV 3-4 PM...AND THROUGH OUR SE BORDER AROUND 7PM. LOW-
LVL CONVERGENCE ALONG THE FRONTAL BOUNDARY SHOULD GIVE RISE TO
ISOLD/SCATTERED CONVECTION THIS AFTN. HAVE THUS MAINTAINED GENERAL
20-30 POPS ACROSS THE AREA...WITH HIGHER CHANCES IN THE SE AS
MENTIONED EARLIER. OVERALL SHEAR IS RATHER WEAK...WITH NEARLY
UNIDIRECTIONAL FLOW FIELD AND SMALL SPEED SHEAR IN THE LOW-LVLS
GIVING NEARLY STRAIGHT HODOGRAPHS. HOWEVER...RELATIVELY DRY AIR
ABOVE 700MB AND SLIGHT INVERTED-V SIGNATURE IN SOUNDINGS
INDICATES...THE POTENTIAL FOR A STRONG/DAMAGING WIND THREAT. IN
ADDITION...FAIRLY ROBUST SB CAPE VALUES 1500J/KG...LI VALUES -5C
TO -6C AND WET-BULB ZERO HEIGHTS 9.5KFT...COULD PRODUCE A SMALL
TO PERHAPS LARGE HAIL THREAT. BUT...THESE INSTANCES SHOULD BE
ISOLATED GIVEN THE COVERAGE OF CONVECTIVE ACTIVITY EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 247 AM CDT TUE MAY 20 2008/

DISCUSSION...
A BROAD SCALE VIEW ACROSS THE NORTH AMERICAN DOMAIN...THE WATER VAPOR
LOOP INDICATED AN UPPER LOW OVER THE ALASKA PANHANDLE/BRITISH
COLUMBIA COAST WITH AN UPPER JET DIVING SE TOWARD THE PACIFIC NW.
THIS WESTERN SYSTEM...ALONG WITH MEAN RIDGING OVER THE WESTERN
PLAINS... AND PERSISTENT UPPER LOW PRESSURE OVER THE EASTERN GREAT
LAKES/NEW ENGLAND REGION WILL SET UP INTO AN OMEGA STYLE BLOCK ACROSS
NORTH AMERICA FOR THE GREATER PART OF THIS WEEK. WITH THIS AREA IN A
NOT TOO BAD PART OF THE BLOCK...A GENERALLY UNSETTLED WEATHER PATTERN
IS EXPECTED THIS WORK WEEK.

AT THE SURFACE...A WEAK LOW WAS MOVING ACROSS EAST CENTRAL KENTUCKY
WITH A COLD FRONT EXTENDING NORTH AND WESTWARD TO ACROSS WESTERN
IOWA. SHOWER AND T-STORM ACTIVITY WITH THIS SYSTEM SO FAR HAS BEEN
FROM ALONG THE KY/TN BORDER AND POINTS NORTH AND EAST. LOCALLY...
AREA DEWPOINTS HAVE RISEN FROM THE MID/UPPER 40S LATE MONDAY
AFTERNOON NOW INTO THE MID/UPPER 50S. THESE HIGHER DEWPOINTS ALONG
WITH A STRONG LOW LEVEL JET OVER 50KTS A COUPLE OF THOUSAND FEET
ALOFT HELPS MAKES FOR A SLIGHT CHANCE OF A SHOWER FORMING BEFORE
DAYBREAK TUESDAY.

WITH THE COLD FRONT BEING SOUTH OF THE REGION TONIGHT...HAVE KEPT
LINGERING SHOWERS IN FOR OUR EASTERN AREAS THIS EVENING. THE POST
FRONTAL COLD AIR WILL LOWER HIGH TEMPERATURES ON WEDNESDAY INTO
THE 70S. AN UPPER DISTURBANCE NEARING THE REGION DURING THURSDAY
WILL BRING A CHANCE OF RAIN BACK TO THE FORECAST. WITH STRONG
LATER MAY SUN...HIGH TEMPERATURES SHOULD WARM UP SOMEWHAT TO
AROUND 80...LOWER 80S FOR THU/FRI.

FOR THE REMAINDER OF THE FORECAST PERIOD INTO NEXT MONDAY...MEMORIAL
DAY A DRYING AND WARMER TREND IS IN THE WORKS. THE EASTERN PART OF
THE BLOCK SHOULD GRADUALLY WEAKEN AND MOVE OUT TO SEA...WHILE UPPER
RIDGING MOVES FROM THE WESTERN PLAINS TO ACROSS THIS REGION. HIGH
TEMPS FOR THE OFFICIAL START OF THE SUMMER SEASON SHOULD WARM INTO
THE MID 80S FOR MEMORIAL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    85  54  75  54 /  20  10  10  10
SHOALS        85  54  75  54 /  20  10  10  10
CULLMAN       85  56  76  55 /  30  10  10  10
FAYETTEVILLE  84  54  73  53 /  20  10  10  10
ALBERTVILLE   86  56  76  55 /  30  20  10  10
FORT PAYNE    86  55  74  53 /  30  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...KDW.03
PREV DISCUSSION...RSB
Hazardous weather outlook, May 20, 12:58 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT TUE MAY 20 2008

ALZ001>010-016-TNZ076-096-097-210300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
158 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  INITIAL DEVELOPMENT
OF STORMS IS OCCURRING IN SOUTHERN MIDDLE TENNESSEE...AND WILL
SHIFT SOUTHEAST OF A SCOTTSBORO...GUNTERSVILLE...VINEMONT LINE AFTER
4 PM.  THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE
WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH
DAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED TODAY.  HOWEVER...SPOTTERS AND
EMERGENCY MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE
WEATHER OCCURRENCES.

KULA

In the hours before

Special weather statement, May 20, 1:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT TUE MAY 20 2008

TNZ097-201945-
FRANKLIN-
218 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEWANEE...OR 11 MILES NORTHEAST OF
WINCHESTER...MOVING EAST AT 50 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 20, 1:25 PM CST
Where
Lincoln County, 0.89 mi SE of Elora
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.010, -86.360

A severe thunderstorm produced penny size hail at the Elora Post Office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106000.